Bruising and Forearm Pain

Spontaneous Bilateral Forearm Pain and Bruising

70 yo female present with bilateral forearm pain and bruising and the inability to fully extend the elbows. Since this started developing the night before presenting to the urgent care it has gotten worse and the bruising has gotten more intense.

She denies trauma to the area.

Only recalls pulling the sheets over the bed which is a common task for her.

She felt no immediate pains, it came on gradually and worsened.

No hx of this in the past.

She is very active and in great physical shape, as she describes.

She has a history of a statin allergy 15 years ago where she developed lower extremity weakness and some aches in the lower extremities as well. This resolved upon stopping the medication.

2 days before the onset of these symptoms she was started back on a statin due to elevated cholesterol level, atorvastatin.

PMHx:

Moderate osteoarthritis
Afib
Hx of old MI
Hx of ischemic colitis
Hypothyroidism
Recurrent UTI
Major depression
Hx of total knee arthroplasty bilaterally

Med List:

warfarin
levothyroxine
trimethoprim
metoprolol
fluoxetine
She had since stopped the atorvastatin.

 

bilateral forearm pain and bruising after atorvastatin use
Bilateral forearm bruising. Unable to fully extend the elbows.
forearm bruising after atorvastatin use
Extensive bruising and tenderness over the right forearm.

PE:

Unable to extend right elbow past 110 degrees on the right and 120 degrees on the left.
Full range of motion of the wrists and normal distal pulses in the upper extremities.
There is moderate ecchymosis with pooling on the proximal aspect of the forearm.
No tenderness over the distal biceps tendon.
No joint effusion noted.
No skin changes noted.
Capillary refill brisk in the nail beds.
No lymphadenopathy noted proximal to the ecchymosis.

A/P:

Renal function slightly decreased from baseline. Slightly elevated creatine kinase. UA normal. No change in liver function from baseline.

I suspect patient developed spontaneous muscle necrosis due to atorvastatin use. Unlikely caused by warfarin. Possibly tendinous involvement due to recent ciprofloxacin usage for a UTI about 1 month ago. So the differential diagnosis is broad.

Interestingly, right after stopping the statin and increasing her free fluid intake she reported much improved range of motion of the elbows, and improved forearm pain. I decided against IV fluids after the lab work returned.

Share your thoughts...